I was just diagnosed with hypothyroid. I was at first happy to know the cause of my sudden unexplainable weight gain and the reason for my fatigue & hair loss. However, the medication literature states that the treatment can cause increased hair loss. Wondering if this is a very likely or rare side effect. Can anyone give me some information from their experience?
I understand that the literature states that levothyroxine can cause hair loss. However, my personal opinion (obviously not a doctor, just a fellow patient) is that the medication does not cause hair loss, but being hypo is what causes the hair loss. Many patients remain undertreated because their doctors don't listen to symptoms and "treat by the numbers". Once their patients' numbers are "in range", many doctors stop increasing dosage even though their patients remain symptomatic. So, it "appears" that the medication is causing the hair loss, when the problem is really that meds need to be increased. If you have animals, you know that when they are sick, the coat is the first to go and the last to come back. Same with us. Your body will make sure that its vital systems (heart, brain, etc.) get thyroid hormone before your hair does. We can live without hair.
Make sure your doctor tests free T3 and free T4 as well as TSH regularly. If you have just started on meds, you should be retested in about 4-6 weeks to see if your dose needs to be changed. If you doctor tests FT3 and FT4 and adjusts meds until they are at a level that is comfortable FOR YOU, then I think you will find that your hair will come back on the meds.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.